High Wind, Guadalupe Mountains of Culberson County
- When
- December 12, 1:58 PM MST to December 13, 11:07 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
An upper trough ejecting northeastward through New Mexico resulted in strong winds in the Guadalupe and Davis Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper trough ejecting northeastward through New Mexico resulted in strong winds in the Guadalupe and Davis Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 12, 1:04 PM MST, 54 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
204 PM CST SAT DEC 12 2015
.DISCUSSION...
Active wx into tonight/Sunday with gusty winds from a Pacific
front and the potential for strong wind gusts in assocn with fast
moving tstms late afternoon/evening. Very shallow moisture moved
into the area this morning, wrn edge near a HOB-INK-6R6. As a
140kt 3h jet moves into the w this PM (~21Z) high based SHRA/TSRA
will develop across the w, despite the drier air there. Latest obs
from GDP Mtns indicate that front has just moved thru per recent
falling temps/increasing winds (G59KTS at GDP). Based on snow
reports from Cloudcroift , NM there could be brief snow above
7500 ft in the GDP Mtns by early evening? This precip will co-
located or mingled with the Pacific front and as high based
precip/front roll east there will be a well defined wind shift
with strong w wind gusts (~45-55 mph) along this leading edge.
There will be a brief period 1-2hrs when these winds may climb
into advisory level, however due to the short duration we will not
issue a wind advisory for PB. Current wind forecast was a little
low, especially the gusts and we have increased those for this
evening across the PB. This will set up a strong low level
convergent zone across the ern 1/3 of the PB and as storms get
into the better moisture potential for severe storms will
increase. CAPES will be on the ordered of 500-1000 J/KG with bulk
shear greater than 55kts. More or less these storms will be fast
moving while forming into a line favoring severe/damaging wind
gusts. By 09Z the storms will mostly be e of the CWFA. High winds
are ongoing in the GDP Mtns and the high wind watch for Davis Mtns
has been upgrade to a warning and will remain in effect thru
Sunday. Question for Sunday is whether a wind advisory will be
needed? Based on MSLP gradient of 4mb/70nm-100nm being co-located
with 40-50kt 85h winds from the Upper to Lower Trans Pecos and
subsidence on back side of trof this is a good set-up for a very
windy day. As such we will opt to issue an advisory for Sun from
14Z-23Z for the Upper and Lower Trans Pecos with gusts up to 55
mph possible. It will be noticeably cooler all areas Sunday. A
quick warm up will occur on Monday, but still breezy-windy and
dry. High winds may occur again the GDP Mtns? Another Pacific
front will move thru on Tue with gradual cooling thru Wed,
possibly Thur depending on whether cool air to the n has enuf push
to move this far s. Slow warming trend Fri/Sat.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 41 59 36 71 / 70 0 0 0
CARLSBAD NM 38 61 32 69 / 10 0 0 0
DRYDEN TX 45 67 36 73 / 60 0 0 0
FORT STOCKTON TX 41 62 40 75 / 40 0 0 0
GUADALUPE PASS TX 29 49 32 59 / 10 0 0 0
HOBBS NM 39 56 31 65 / 30 10 0 0
MARFA TX 30 54 21 65 / 10 0 0 0
MIDLAND INTL AIRPORT TX 39 57 34 69 / 50 0 0 0
ODESSA TX 40 57 35 68 / 50 0 0 0
WINK TX 41 61 32 72 / 30 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 5 AM MST Sunday FOR THE FOLLOWING
ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ...Guadalupe
Mountains of Eddy County.
Wind Advisory until 8 PM MST this evening FOR THE FOLLOWING
ZONES... Eddy County Plains...Southeast Plains/BLM
Roswell/LNZ.
TX...High Wind Warning until 5 AM MST Sunday FOR THE FOLLOWING
ZONES... Guadalupe Mountains.
High Wind Warning from 6 PM this evening to 6 PM CST Sunday FOR
THE FOLLOWING ZONES... Davis/Apache Mountains Area.
Wind Advisory from 8 AM to 6 PM CST Sunday FOR THE FOLLOWING
ZONES... Big Bend Area...Marfa Plateau...Pecos...Reeves
County and Upper Trans Pecos...Terrell...Van Horn and
Highway 54 Corridor.
Wind Advisory until 9 PM CST this evening FOR THE FOLLOWING
ZONES... Van Horn and Highway 54 Corridor.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 149 PM CST SAT DEC 12 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-132000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 149 PM CST SAT DEC 12 2015 /1249 PM MST SAT DEC 12 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING FOR MUCH OF THE AREA...WITH THE GREATEST CHANCES FOR STORMS IN THE CENTRAL AND EASTERN PERMIAN BASIN. STRONG GUSTY WINDS WILL BE THE MAIN CONCERN...WITH GUSTS OVER 60 MPH POSSIBLE. HAIL IS POSSIBLE...BUT TO A LESSER EXTENT. STRONG WINDS ARE EXPECTED IN THE GUADALUPE MOUNTAINS THIS AFTERNOON AND TONIGHT. SOUTHWEST TO WEST WINDS 35-55 MPH...WITH GUSTS TO AROUND 70 MPH...ARE ANTICIPATED...AND A HIGH WIND WARNING IS IN EFFECT. STRONG WINDS ARE ALSO EXPECTED TONIGHT IN THE DAVIS AND APACHE MOUNTAINS. SOUTHWEST TO WEST WINDS 35-45 MPH...WITH GUSTS TO AROUND 60 MPH...ARE ANTICIPATED...AND A HIGH WIND WARNING IS IN EFFECT. A WIND ADVISORY IS IN EFFECT THIS AFTERNOON AND EVENING FOR THE EDDY COUNTY PLAINS...AS WELL AS VAN HORN AND THE HIGHWAY 54 CORRIDOR. SOUTHWEST TO WEST WINDS 25-35 MPH...WITH GUSTS TO 50-55 MPH...ARE ANTICIPATED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG WINDS ARE STILL EXPECTED IN THE DAVIS AND APACHE MOUNTAINS SUNDAY. SOUTHWEST TO WEST WINDS 35-45 MPH...WITH GUSTS TO AROUND 60 MPH...ARE ANTICIPATED. THE HIGH WIND WARNING WILL CONTINUE. IT WILL ALSO BE WINDY TO VERY WINDY ACROSS MOST OF THE PLAINS. A WIND ADVISORY IS IN EFFECT FOR VAN HORN AND THE HIGHWAY 54 CORRIDOR...REEVES COUNTY AND THE UPPER TRANS PECOS...THE MARFA AND STOCKTON PLATEAUS...BIG BEND AREA...AND TERRELL COUNTY. SOUTHWEST TO WEST WINDS 25-35 MPH...WITH GUSTS TO 50-55 MPH...ARE ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
4 high wind. Local standard time, as filed.
The McDonald Observatory recorded several gusts over 58 mph, and as high as 68 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, December 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606654, 606648, 606644, 606650.